Never even knew!

I only went to the doctors to find out why I couldn't seem to get pregnant and I discovered I had an under active thyroid. I'd never suffered with any of the symptoms before hand. It's been 5 months now and I'm on 75mg levo. But only since taking this have I got a lot of symptoms, weight gain tiredness moods no energy. I was diagnosed with RLS when I was 14 (13 years ago) which I've just found out can be another symptom. Could it be my tablets that are giving me there symptoms as I've always felt fine before i started taking them? Should I go back and see my doctor? Any advice at would would be greatful. Thank you

Last edited by

3 Replies

oldestnewest
  • Welcome to our forum

    When you have hypothyroidism, every cell ln your body is affected. You are fortunate to have been diagnosed although you could not feel symptoms but fertility and female problems are common. Many people have clinical symptoms but are not diagnosed due to the doctors' reliance on the TSH in the blood test to make a diagnosis.

    Always get print-outs of your blood tests from now on and keep for your own reference. If you can get your latest one, complete with the ranges, post them on a new question for members to comment. The surgery cannot refuse to give you a copy.

    Some doctors are good and make sure your TSH is low but some keep it within the 'reference range'. As you are now experiencing some clinical symptoms, I would see your GP as, in the beginning, you should have your medication increased gradually (about every 4 to 6 weeks) till you feel good. Sometimes it can be due to the fillers/binders in the the meds or they are not increased enough.

    If you haven't already had a test for Vitamin B12, Vit D, iron, ferritin and folate ask if these could be done as the first two in particular are often deficient and can cause symptoms.

    This is a link although those within may not work but it gives information some of which may be helpful.

    web.archive.org/web/2010112...

    Regards

  • I haven't looked into this deeply [yet] but Levo needs iron to work well.

    Iron taken with Levo is not helpful for absorption, though.

    It may be that you are being depleted of iron due to Levo, if marginal to start with, which is why all the old hands on here mention that Iron + D3, B12 etc being right- first before success with Levo is likely.

    Low Iron causes fatigue.

    The Docs don't 'get' nutriton- as they only do 1/2 day in training on it, I gather.

    I felt 'not so good'on starting Levo also-at very low dose but have persisted and better on it now.

    Hormones are not easy to manage, that's for sure.

    It will be interesting to see what your Iron/Ferritin figures come out like- good advice from Shaws, above.

  • Unfortunately you will b reliant on an Endocrinologist (Dr needs to refer). Children with low thyroid need meds otherwise have retarded growth. However in terms of yourself U need to know treatment for hypothyroidism is very very poor n my advice is U need to mess around with your dosage until YOU r symptom free. Ask U doc to refer u to Endo n ask to perhaps only take tablet on alternate days. To complicate things too much thyroxine causes same symptoms or very similar. Good luck. PS I know people who got pregnant immediately after starting treatment !! BUT no good having a baby if too ill to look after yourself which is what hypothyroidism does to people. All the best x

You may also like...